Diabetes drug may cause infection that destroys genitals, study warns

WGN-TV NEWS:

A certain type of drug used to treat diabetes may help manage the disease, but a new study advises physicians to look for troubling signs of a dangerous flesh-eating infection in patients taking that drug—one that could even kill. Per USA Today, the study published in the Annals of Internal Medicine examined ties between sodium-glucose cotransporter-2 inhibitors, used in Type 2 diabetes treatment, and a genital infection called Fournier gangrene, an “extremely rare but life-threatening” disorder, per the Food and Drug Administration, which looked at 55 cases of patients with the infection.

All of those patients had taken SGLT2 inhibitors between March 2013 and January of this year, and they all became “severely ill,” with a release noting there were hospitalizations, surgeries, and other complications involved. Three patients died of Fournier gangrene.

In comparison, when researchers looked at patients who took other types of antiglycemic agents over a span of 35 years, they had just 19 Fournier gangrene cases over that entire period, with two deaths noted. The FDA warned last year about symptoms of the disease, including “tenderness, redness, or swelling of the genitals or the area from the genitals back to the rectum,” as well as a fever exceeding 100.4 degrees Fahrenheit and “a general feeling of being unwell.”

More from the WGN-TV News

Advertisements